Texas, 2003

Hail and Damaging Wind in Texas, June 26, 2003

June 26, 2003 · NWS MAF · 3 events in 3 counties and zones

An unseasonably strong cold front swept south across West Texas on the 26th. Severe thunderstorms developed near the front across the Davis Mountains and the Lower Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonably strong cold front swept south across West Texas on the 26th. Severe thunderstorms developed near the front across the Davis Mountains and the Lower Trans Pecos. These storms resulted in large hail and severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 9:00 AM CST, 4 hours earlier.

Area forecast discussion, Jun 26, 9:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 AM CDT THU JUN 26 2003

QUICK UPDATE TO RAISE POPS AND MENTION LOCALLY HEAVY RAINFALL TODAY
PORTIONS OF THE EXTREME WESTERN LOW ROLLING PLAINS PER CURRENT TRENDS.
ALSO INCREASED WIND SPEEDS MOST ZONES TO BREEZY CATEGORY.

LOOKS LIKE MORE SIGNIFICANT RAINFALL ON TAP FOR PORTIONS OF THE COUNTY
WARNING AREA LATE TODAY AND THIS EVENING AS THE FRONT CONTINUES TO
PUSH SOUTH IN MOIST REGIME AND DIFFLUENT FLOW ALOFT. MORE ON THIS
LATER.

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 26, 4:32 AM CST, 8 hours 28 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 AM CDT THU JUN 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND THIS EVENING. THE
MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATER TODAY WILL
INCLUDE THOSE LOCATIONS GENERALLY SOUTH AND WEST OF AN ARTESIA...TO
WINK...TO BIG LAKE LINE. ANY THUNDERSTORMS WHICH DEVELOP TODAY AND
IMPACT THE OUTLOOK AREA WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND DANGEROUS LIGHTNING. A FEW OF THE STRONGER STORMS MAY
BECOME SEVERE...RESULTING IN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY ACROSS PARTS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.

In the hours before

Special weather statement, Jun 26, 12:34 PM CST, 26 minutes before
TXZ057-058-074-075-079>082-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT THU JUN 26 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...DRYDEN...FORT DAVIS...FORT STOCKTON...
LAJITAS...MARATHON...MARFA...PANTHER JUNCTION...PECOS...PRESIDIO...
SANDERSON...SHEFFIELD AND VAN HORN
Special weather statement, Jun 26, 12:37 PM CST, 23 minutes before
TXZ057-058-074-075-079>082-270000-

SPECIAL WEATHER STATEMENT...ADDED CTA
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT THU JUN 26 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

ALPINE...BAKERSFIELD...DRYDEN...FORT DAVIS...FORT STOCKTON...
LAJITAS...MARATHON...MARFA...PANTHER JUNCTION...PECOS...PRESIDIO...
SANDERSON...SHEFFIELD AND VAN HORN

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 176 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
June 26, 1:00 PM CST to 1:15 PM CST
Where
Reeves County, 3 mi S of Saragosa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.967, -103.650

The public reported penny size hail falling at a gas station along Interstate 10 for fifteen minutes.

Thunderstorm Wind, Terrell

When
June 26, 2:15 PM CST
Where
Terrell County, 28 mi NNE of Dryden
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.417, -101.933

Reported at the Terrell County Gas Plant.

Hail, Jeff Davis

When
June 26, 2:35 PM CST to 2:37 PM CST
Where
Jeff Davis County, 31 mi NNW of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.000, -104.083

Reported by a rural resident.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363406, 5363405, 5363404.